HIV-protease inhibitors alter retinoic acid synthesis


    loading  Checking for direct PDF access through Ovid

Abstract

BackgroundAn increasing rate of highly-active antiretroviral therapy (HAART)-associated metabolic and morphological abnormalities has been reported in HIV-infected persons. Some of them resemble retinoid-related adverse events, indicating alteration(s) of retinol metabolism or of retinoic acid-mediated signalling.ObjectiveTo evaluate retinol levels in patients with or without HAART and to assess the effect of antiretroviral agents on retinal dehydrogenase (RALDH), a key enzyme involved in retinoic acid synthesis.DesignPlasma retinol levels, measured in six patients receiving HAART and in five others with no antiretroviral therapy, were correlated with levels of serum retinol-binding proteins. We then studied the effects of seven antiretroviral agents on RALDH activity and gene expression in a kidney-derived cell line (LLCPK).ResultsPlasma retinol levels in patients receiving HAART were decreased in comparison with those not receiving antiretroviral drugs (51 ± 5 versus 66 ± 11 μg/dl;P = 0.03), whereas retinol-binding protein levels were increased (68 ± 18 versus 45 ± 10 mg/l;P = 0.04). RALDH activity was heightened by ritonavir (24%), indinavir (17%), saquinavir (17%), zalcitabine (14%), delavirdine (12%) and nelfinavir (10%) and decreased (22%) by DMP-450. RALDH gene expression was induced only by indinavir.ConclusionsThese data indicate that certain retinoid-like adverse effects in HAART-receiving patients are not due to higher retinol levels. Enhanced RALDH activity or/and gene expression by some protease inhibitors could increase retinoic acid concentrations. Elevated retinoic acid levels might be responsible for retinoid-like or other adverse effects due to alterations in the expression of retinoic acid-responsive genes.

    loading  Loading Related Articles